Should I Have Gynecomastia Surgery If I am Taking Casodex?
Q: I am a 59 year old male that has developed breasts from my cancer medication. I have prostrate cancer and am on Casodex. I am told by my doctor that I can not go off this medication for the rest of my life. I want to do something with my breast enlargement not only because of the way it looks but also because they hurt all the time. I have been told by one doctor that I can’t have the surgery unless I stop the medication as it will just come back. What do you think?
A: Gynecomastia is a known complication of the prostate cancer medication, Casodex. Bicalutamide (Casodex) is usually used with a luteinizing hormone-releasing hormone to treat metastatic prostate cancer (cancer that started in the prostate and has spread to other parts of the body). This medication is in a class of drugs known as nonsteroidal antiandrogens. It works by blocking the effect of androgen (a male hormone) to stop the growth and spread of cancer cells. Because of its antimale hormone effects, it is no surprise that male breast enlargement can occur with its use.
The question with doing gynecomastia reduction on a patient taking this medication is will it come back? That would depend on several factors including the type of gynecomastia reduction (extent) and the dose of the medication. But all those issues aside, the bottom line is there is definitely some risk that recurrent gynecomastia could develop after surgery. However, as long as you are aware of this possibility, the benefits of reduced pain and a more comfortable chest contour would seem to outweigh that potential risk. If it returns the surgery can always be repeated. But there is also the possibility that it may not come back as no one can predict with absolute certainty what may happen after your gynecomastia surgery.
Dr. Barry Eppley